Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 143, NWS Tallahassee, FL

June 17, 2014Geneva County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 17, 2014, 5:12 PM CDT for Geneva County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2014, 5:12 PM CDT (22:12 UTC)
Expired
Jun 17, 2014, 6:00 PM CDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Geneva County, AL

The radar

The Ft Rucker radar (KEOX), 54 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1392 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS52 KTAE 172212
SVRTAE
ALC061-172300-
/O.NEW.KTAE.SV.W.0143.140617T2212Z-140617T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
512 PM CDT TUE JUN 17 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GENEVA COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF GENEVA...

* UNTIL 600 PM CDT

* AT 509 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHEAST OF GENEVA...OR NEAR HIGHFALLS. THIS STORM WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HENDRIX CROSSROAD...HIGH BLUFF...KELLYS CROSSROADS...OAK GROVE...
  BLACK AND BELLWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3100 8572 3100 8604 3120 8589 3119 8569
TIME...MOT...LOC 2212Z 251DEG 0KT 3111 8581

$$

38-GODSEY
2 follow-up statements
949 
WWUS52 KTAE 172236
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
536 PM CDT TUE JUN 17 2014

ALC061-172300-
/O.CON.KTAE.SV.W.0143.000000T0000Z-140617T2300Z/
GENEVA AL-
536 PM CDT TUE JUN 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL GENEVA COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHFALLS...OR NEAR GENEVA...MOVING SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KELLYS 
CROSSROADS...GENEVA AND BLACK

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

&&

LAT...LON 3120 8587 3116 8570 3100 8572 3100 8604
TIME...MOT...LOC 2236Z 020DEG 6KT 3110 8583

$$

38-GODSEY
385 
WWUS52 KTAE 172246
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
546 PM CDT TUE JUN 17 2014

ALC061-172257-
/O.CAN.KTAE.SV.W.0143.000000T0000Z-140617T2300Z/
GENEVA AL-
546 PM CDT TUE JUN 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GENEVA COUNTY IS
CANCELLED...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3120 8587 3116 8570 3100 8572 3100 8604
TIME...MOT...LOC 2247Z 020DEG 6KT 3108 8584

$$

38-GODSEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:41 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 2:41 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
341 PM EDT Tue Jun 17 2014

.Near Term [Through Tonight]...
A rather typical summer pattern remains in place across our part
of the country with surface and upper level ridging yielding
light flow. This morning's sounding had more mid level dry air
compared to yesterday with PWAT values a bit below climatology.
This dry air combined with a lack of forcing mechanisms is
expected to limit convective coverage for the remainder of the
afternoon. However, some isolated to scattered convection is
expected through this evening before diminishing quickly by
around 03z. Seasonal overnight lows are expected.

.Short Term [Wednesday Through Thursday Night]...
An upper level low situated off the east coast of Florida, evident
on current water vapor loops, should drift WNW over the next few
days, approaching the Suwannee River vicinity by Thursday. This
progression should lead to a gradual increase in deep moisture,
with PWATs returning closer to normal levels Thursday. Wednesday
should still feature relatively suppressed convection with mid-
upper level ridging over the area, but on Thursday should increase
into the 30-50% range in most areas with scattered afternoon
thunderstorms. It is likely to continue to be hot and somewhat
humid in this time frame as well, with the higher temperatures
likely on Wednesday. With easterly low-level flow, an area of
slightly cooler 925-850mb temperatures should be advected into the
area gradually in the next couple days. Therefore, the warmest
temperatures each day should generally be in northern and western
parts of the area (except the usual warmer locations such as
Valdosta). With boundary layer average temperatures expected to at
least be stable or slightly decrease, we generally used observed
highs on Monday as an upper bound for highs on Wednesday.
Dewpoints are expected to mix down into the low-mid 60s in the
afternoons at the warmer locations, which should limit heat
indices somewhat but still produce values around 100 degrees in
some spots.

.Long Term [Friday Through Tuesday]...
Friday, weak upper level ridging and a surface high will remain in
place over the southeastern CONUS. By Saturday, the upper level
flow will become mostly zonal with a weak TUTT in the GOMEX. PoPs
for the weekend will remain near to below climo normals (20-40%).
As a shortwave trough propagates through the Srn Plains Monday,
and reaches the ArkLaTex Tuesday, PoPs will be on the increase
early next week. The GFS has more amplification from this Plains
system and moves it eastward faster than the ECMWF does.
Accounting for these differences, chances for storms will be
around 50-60% Monday and 40% Tuesday across most of the forecast
area. Highs over the next week will be in the mid 90s, lower 90s
later in the period when sky cover will increase and lows will be
in the low 70s.

&&

.Aviation...
[Through 18z Friday] VFR conditions are expected to prevail through
the period. Although isolated convection is possible this afternoon,
coverage appears too low to warrant any explicit mention in the
TAFs at this time with the exception of a VCTS at ECP.

&&

.Marine...
A typical summertime pattern will prevail over the coastal waters
with winds under 15 knots, seas 2 feet or less, and isolated to
scattered showers and thunderstorms (especially in the morning).
Some minor enhancements to the onshore winds are possible near the
coast each afternoon.

&&

.Fire Weather...
Hazardous fire weather conditions are not expected for the next
several days.

&&

.Hydrology...
Rain chances today are highest around the Apalachicola area with
storm total rainfall expected to remain less than half an inch.
With all rivers below bank full stage and no significant rainfall
events coming up in the forecast, no flooding is forecast through
the week.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   71  95  71  94  70 /  20  20  10  50  20
Panama City   75  90  75  89  74 /  30  30  20  40  20
Dothan        72  96  73  96  72 /  10  10  10  30  20
Albany        72  97  71  95  71 /  10  10  10  20  10
Valdosta      69  97  70  95  70 /  10  20  20  40  20
Cross City    69  92  69  90  69 /  30  30  20  50  30
Apalachicola  73  88  74  87  73 /  30  20  10  40  20

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...LAMERS
LONG TERM...MOORE
AVIATION...DVD
MARINE...LAMERS
FIRE WEATHER...DVD
HYDROLOGY...MOORE

In the hours before

Special weather statement, Jun 17, 4:42 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT TUE JUN 17 2014

ALZ068-172215-
GENEVA AL-
442 PM CDT TUE JUN 17 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR GENEVA COUNTY IN
SOUTHEAST ALABAMA...

* UNTIL 515 PM CDT

AT 441 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR GENEVA...MOVING SOUTHWEST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3099 8589 3111 8599 3117 8579 3108 8569
TIME...MOT...LOC 2142Z 055DEG 4KT 3109 8584

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 4:42 PM CDTSpecial Weather StatementTAEGeneva33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.